Alert archive / Alabama / Gale Warnings in 2024

Gale Warning 7, NWS Mobile, AL

March 5, 2024

NWS Mobile, AL issued this gale warning at Mar 5, 2024, 8:37 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2024, 8:37 AM CST (14:37 UTC)
Expired
Mar 5, 2024, 2:17 PM CST
In force
6 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

954 
WHUS74 KMOB 051437
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
837 AM CST Tue Mar 5 2024

GMZ633>636-655-675-052100-
/O.UPG.KMOB.SC.Y.0021.000000T0000Z-240305T2100Z/
/O.NEW.KMOB.GL.W.0007.240305T1437Z-240305T2100Z/
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
837 AM CST Tue Mar 5 2024

...GALE WARNING IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...Southeast winds 20 to 30 kt with gusts up to around 40 
  kt and seas 3 to 6 ft.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida. 

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ630>632-650-670-052100-
/O.CON.KMOB.SC.Y.0021.000000T0000Z-240305T2100Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
837 AM CST Tue Mar 5 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Southeast to south winds 20 to 30 kt. Gusts to near 
  gale force will be possible.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
042 
WHUS74 KMOB 051455
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
855 AM CST Tue Mar 5 2024

GMZ650-670-052100-
/O.UPG.KMOB.SC.Y.0021.000000T0000Z-240305T2100Z/
/O.EXA.KMOB.GL.W.0007.000000T0000Z-240305T2100Z/
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
855 AM CST Tue Mar 5 2024

...GALE WARNING IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...Southeast winds 20 to 30 kt with gusts around 40 kt and 
  seas 4 to 6 ft.

* WHERE...Coastal waters from Pensacola FL to Pascagoula MS out 
  20 NM and Waters from Pensacola FL to Pascagoula MS from 20 to 
  60 NM.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ633>636-655-675-052100-
/O.CON.KMOB.GL.W.0007.000000T0000Z-240305T2100Z/
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
855 AM CST Tue Mar 5 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...Southeast winds 20 to 30 kt with gusts up to around 40 
  kt and seas 4 to 6 ft.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ630>632-052100-
/O.CON.KMOB.SC.Y.0021.000000T0000Z-240305T2100Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
855 AM CST Tue Mar 5 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Southeast to south winds 20 to 30 kt. Gusts to near 
  gale force will be possible.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
511 
WHUS74 KMOB 051806
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
1206 PM CST Tue Mar 5 2024

GMZ633>636-650-670-052100-
/O.CAN.KMOB.GL.W.0007.000000T0000Z-240305T2100Z/
/O.EXA.KMOB.SC.Y.0021.000000T0000Z-240305T2100Z/
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
1206 PM CST Tue Mar 5 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...Southeast winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 6 ft.

* WHERE...Portions of the coastal waters of Alabama and northwest
  Florida. 

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ655-675-052100-
/O.CON.KMOB.GL.W.0007.000000T0000Z-240305T2100Z/
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1206 PM CST Tue Mar 5 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...East winds 20 to 30 kt with gusts up to around 40 kt and
  seas 4 to 6 ft.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ630>632-052100-
/O.CON.KMOB.SC.Y.0021.000000T0000Z-240305T2100Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
1206 PM CST Tue Mar 5 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...South winds around 20 kt with gusts to 25 kt. 

* WHERE...Mobile Bay and the Mississippi Sound.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
313 
WHUS74 KMOB 052017
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
217 PM CST Tue Mar 5 2024

GMZ655-675-060000-
/O.CAN.KMOB.GL.W.0007.000000T0000Z-240305T2100Z/
/O.EXB.KMOB.SC.Y.0021.000000T0000Z-240306T0000Z/
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
217 PM CST Tue Mar 5 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...Southeast to south winds 15 to 25 kt with gusts up to 30
  kt and seas 4 to 6 ft.

* WHERE...Coastal waters from Okaloosa Walton County Line FL to 
  Pensacola FL out 20 NM and Waters from Okaloosa Walton County 
  Line FL to Pensacola FL from 20 to 60 NM.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ630>636-650-052130-
/O.CAN.KMOB.SC.Y.0021.000000T0000Z-240305T2100Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
217 PM CST Tue Mar 5 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased significantly this afternoon. The Small Craft
Advisory that was in effect has been cancelled. 

$$

GMZ670-060000-
/O.EXT.KMOB.SC.Y.0021.000000T0000Z-240306T0000Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
217 PM CST Tue Mar 5 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 6 ft.

* WHERE...Coastal waters from Pensacola FL to Pascagoula MS from 
  20 to 60 NM

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this gale warning went out at Mar 5, 5:56 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 5, 5:56 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
556 AM CST Tue Mar 5 2024

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 556 AM CST Tue Mar 5 2024

Low-end MVFR to IFR ceilings are currently spread across much of
the area this morning. Light to moderate showers are also
occurring, primarily over coastal counties. Rain should begin to
taper off throughout the morning hours and ceilings should
gradually lift, although a second round of showers and storms are
expected to push into southeast MS and interior southwest AL
during the afternoon. Rain chances will quickly drop off by the
evening hours from west to east. Overnight tonight, fog (some of
which could be dense) and low stratus will develop once again,
especially near the coast, with conditions expected to reduce to
IFR or LIFR. /96

&&

.PREV DISCUSSION... /issued 522 AM CST Tue Mar 5 2024/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Wednesday)
Issued at 522 AM CST Tue Mar 5 2024

Diffluent, southwesterly flow aloft is in place this morning as a
weak southern stream shortwave trough, currently located near the
Texas/Louisiana border, quickly lifts to the east-northeast. A few
embedded impulses are also rounding the base of this trough,
helping to spark off ongoing shower/thunderstorm activity across
the Gulf Coast this morning. The axis of this trough should pass
overhead sometime during the late afternoon/early evening hours.
In its wake, zonal flow aloft returns to the area. At the surface,
a boundary currently lies over the northern Gulf, just south of
our marine zones. Several storms are currently pushing
southeastward along this boundary into the open Gulf as they
interact with better instability and forcing. To the north of this
boundary, the environment much more stable and deeply saturated,
as seen by the 00Z soundings from LIX and JAN. Due to this and the
diffluent southwesterly flow aloft, a large area of light to
moderate rain, with very little thunderstorm activity, is
currently ongoing primarily over our coastal counties and our
local marine waters. Expect this general activity to continue over
the next few hours as the embedded shortwave impulses pass
overhead. CAMS continue to suggest that portions of the area may
even briefly dry out by the late morning/early afternoon hours
while we are in between impulses.

The next round of showers and storms should arrive sometime during
the mid-afternoon as the upper trough begins to pass overhead and
a weak surface low begins to develop nearby. Clusters of storms
are currently ongoing over the ArkLaTex region this morning in
association with the approaching trough, and these should continue
pushing off toward the southeast throughout the day. CAMs,
however, suggest that these storms should begin to weaken by time
they reach our region. There are a few reasons for this weakening
trend: 1) The best forcing becomes displaced from the storms as
the diffluent flow pattern aloft exits the region (prior to storms
entering our region from the west), 2) overall shear profiles
weaken and become rather unfavorable for storm organization, and
3) instability remains rather low due to profiles remaining
saturated, continued weak lapse rates, and the environment being
worked over from the morning activity. With that being said,
cannot rule out one or two stronger storms capable of producing
gusty winds and/or small hail over our Mississippi counties if any
of the upstream organized clusters are able to remain intact as
they initially enter our area prior to weakening. Rain chances
decrease quickly from west to east during the evening hours a
frontal boundary at the surface moves through the area and the
upper trough lifts away from our region. Dry conditions are
expected for Wednesday.

Highs will top out in the low 70s today, with lows tonight in the
upper 50s to low 60s. With cloud cover breaking up on Wednesday,
highs will likely reach the upper 70s, with a few isolated spots
breaking the 80 degree mark. A moderate risk of rip currents will
be in place through the period. Lastly, patchy to areas of fog,
some of which could be dense, may develop again tonight due to
continued humid conditions and light winds in place. /96

SHORT TERM...
(Wednesday night through Thursday night)
Issued at 522 AM CST Tue Mar 5 2024

Flow aloft will remain zonal through Thursday afternoon in the
wake of the departing trough, followed by broad mid to upper
ridging building over the southeast states Thursday night in
response to a upper trough over the western CONUS and a closed
upper low over southern Cali Thursday morning ejecting eastward
over the Desert Southwest. Skies will be mostly clear to partly
cloudy through Thursday, followed by increase clouds Thursday
night along with the potential of a few isolated light showers
moving into southeast Mississippi and interior southwest Alabama
late in the night. At the surface, light north to northeast winds
Wednesday night will veer to the southeast on Thursday.

Temperatures will be above normal with overnight lows Wednesday
night dipping into the low to mid 50s most areas, with the
exception of the upper 50s along the immediate coastal sections.
High temperatures on Thursday will range from 75 to 80 degrees,
with lows Thursday night only falling into the mid to upper 50s,
with the exception of the lower 60s along the immediate coastal
sections. A Low risk of rip currents Wednesday night and Thursday
will become Moderate Thursday night. /22

LONG TERM...
(Friday through Monday)
Issued at 522 AM CST Tue Mar 5 2024

The flow pattern aloft will transition southwesterly on Friday as
mid and upper level ridging shifts eastward and the next vigorous
low pressure system lifts east-northeastward over the southern and
central plains region. A 80-90+ kt southerly 500 mb jet is
expected to advance from the east Texas/Louisiana region late
Friday night through Saturday to over the southeast states along
the eastern periphery of the associated mid level trough axis. A
40-55 kt 850 mb jet will spreading into southeast MS and south AL
Friday afternoon. Low level moisture also increases over our area
through the day Friday, with surface dewpoints rising into the
lower to mid 60s across much of the region by late in the
afternoon.

The atmosphere also becomes increasingly buoyant across our
forecast area Friday evening into Saturday with MLCAPE values
potentially topping out around 1000 J/KG. The moderate instability
aligned with the strong deep layer and low level shear moving
into our area during the daytime hours brings concerns that a
significant severe weather event could impact much of our forecast
area Friday afternoon/night. Forecast soundings show strong
curvature to low level winds fields with 0-1 km storm relative
helicity values ranging between 300-500 m2/s2. The thermodynamic
and dynamic environment will be supportive of a damaging wind
threat and tornadoes as a large area of convection spread in from
the west. The SPC Day 4 outlook brings a 15% risk of severe
weather hatched area across our entire forecast area, but if
temperatures get a little warmer than expected or the zone of
instability is stronger than expected, severe probabilities may
increase over our area with later updates. The main takeaway is
that a severe weather event with potential for tornado and
damaging straight line wind threats may impact our area. Please
continue to closely monitor forecast updates over the next few
days.

In addition the severe weather threat, heavy rainfall is looking
likely with this event, with some areas potentially receiving in
excess of 2-3" of rain within a fairly short amount of time. There
is some potential for flash flooding as the convective line moves
across the region. The strong onshore flow also brings a HIGH
risk of deadly rip currents to local beaches starting in advance
of the system on Friday and continuing through the remainder of
the week. /22

MARINE...
Issued at 522 AM CST Tue Mar 5 2024

A moderate to occasionally strong southeasterly flow is expected
through the early afternoon hours, with winds subsiding to light
to moderate by the late afternoon and evening hours. A brief Small
Craft Advisory was issued for the local Gulf waters through 3PM
CST today. Winds turn westerly to northwesterly Tuesday night into
Wednesday before becoming more easterly to southeasterly again
late this week. Favorable conditions for sea fog development will
return this evening and will continue over the next few days. /96

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      72  58  79  56  77  59  76  64 /  90  10   0   0   0  10  80  90
Pensacola   71  61  77  58  74  61  73  66 /  90  30   0   0   0  10  60  80
Destin      69  62  75  60  74  62  73  66 /  90  50   0   0   0  10  40  70
Evergreen   72  58  78  52  80  55  76  61 /  70  50   0   0   0  10  80  90
Waynesboro  72  57  78  53  80  57  74  60 /  80  20   0   0   0  20  90  90
Camden      71  58  75  51  78  56  73  60 /  80  40   0   0   0  10  80  90
Crestview   70  57  80  53  80  55  76  63 / 100  50   0   0   0  10  50  90

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Small Craft Advisory until 3 PM CST this afternoon for GMZ650-
     655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 1:21 AM CSTSmall Craft AdvisoryMOB17 hr
Mar 5, 8:49 AM CSTRip Current StatementMOBBaldwin, Mobile19 hr
Mar 5, 8:58 AM CSTWind AdvisoryMOBEscambia, Okaloosa, Santa Rosa3 hr
Mar 5, 11:53 AM CSTSpecial Weather StatementMOBWayne52 min
Mar 5, 12:28 PM CSTSpecial Weather StatementMOBGeorge, Greene, Perry, Stone47 min

Nearby

Gale Warnings in Alabama, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.